Levamisole in erythema multiforme
To the Editor:
We read with interest the article by f..,ozada-Nuret al., Clinical responseto levamisole in thirty-nine patients with erythema multiforme (ORAL SURG ORAL MED ORAL PATHOL 1992;74:294-8). The authors in a prospective study have shown significant therapeutic efficacy of levamisole in erythema multiforme (EM). We, however, find it difficult to accept someof their observations and opinions. Cyclic or recurrent development of lesions is a rare situation in EM and is seenclassically in herpes simplex infection-associated EM.‘? 2 Some workers have demonstrated herpes simplex viral (HSV) antigen in the skin lesions by polymerase chain reaction and DNA hybridization in patients with recurrent EM.3 Though 23 of 39 patients had cyclic EM, the authors are silent about it, and that is why probably demonstration of HSV antigen from the lesions was also not tried. Institution of systemic steroids is certainly contraindicated in recurrent EM as a result of herpes simplex,‘, 2 and some workers recommend oral acyclovir prophylaxis in such cases.4,s The duration of prednisolone given to patients was 2 months. This is too long a duration for EM. Because many of the patients received levamisole and prednisolone simultaneously, in our opinion it is difficult to attribute the successof treatment to levamisole alone. Sandipan Dhar, MD, DNB Amrinder J. Kanwar, MD Srabani Ghosh, MD Department of Dermatology Postgraduate Institute of Medical Education and Research Chandigarh, India REFERENCES 1. Leigh IM, Mowbray JF, Levene GM, et al. Recurrent and continuous erythema multiforme: a clinical and immunological study. Clin Exp Dermatol 1985;10:58-67. 2. Buff JC, Weston WL. Recurrent erythema multiforme. Medicine 1989;68:133-40. 3. Brice SL, Krzemien D, Weston WL, et al. Detection of herpes simplex virus DNA in cutaneous lesions of erythema multifome. J Invest Dermatol 1983;193:183-7. 4. Lemak MA, Duvic M, Bean SF. Oral acyclovir for the prevention of herpes associated erythema multiforme. J Am Acad Dermatol 1986;15:50-4.
5. Leigh IM, Macey M, Newland A. Treatment of recurrent erythema multiforme. Br J Dermatol 1989;120:20.
To the Editor:
We would like to thank Drs. Dhar, Kanwar, and Ghosh for their interesting observations. In reply to their first comment: in our patient population recurrent erythema multiforme (EM) is not a rare situation, in fact in our previous published work’, 2 recurrent EM accounts for 35% of our patient population. On the basis of our long-term follow-up on patients with EM, we do not agree with the concept that recurrent EM is seen“classically in herpes simplex infection-associated EM.” To our knowledge from following one of the largest populations of patients with oral mucosae EM, a direct and reproducible association between herpes simplex virus (HSV) and recurrent oral EM is not clear. We think it will be a disfavor to the patients to assumethat every recurrent EM is related to or associatedto HSV for two reasons:(1) it will distract the clinician from looking into other possibilities or triggering factors, and (2) therapeutic approach will therefore be inappropriate and delayed. Contrary to skin, EM in the oral cavity can be very debilitating, so early intervention is essential for diseasecontrol. We are well aware of the literature on polymerase chain reaction (PCR) in patients with EM. We have previously reported3 on the possible role of HSV as a cofactor in EM. Presently we are carrying on a clinical study doing PCR on patients with EM as well as other oral vesiculoerosive diseases; results are not available yet but will be published once the study is completed. So far one of our patients with recurrent mucocutaneous EM and genital herpes (not recurrent oral herpes) had a positive PCR (HSV-DNA). Of interest, this patient has been on acyclovir 800 mg qd for 5 years. His recurrent genital herpes is under control with this dose, but his oral EM breaks up twice a month. Contrary to their comments, oral prednisone remains the most reliable treatment available for the treatment of severemucocutaneous erythema multiforme. With respect to their commentson whether levami-